Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 169, NWS St. Louis, MO

July 7, 2014Calhoun County, Jersey County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 7, 2014, 1:16 PM CDT for Calhoun County, Jersey County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2014, 1:16 PM CDT (18:16 UTC)
Expired
Jul 7, 2014, 1:45 PM CDT
In force
29 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IL, Jersey County, IL

The radar

The St Louis radar (KLSX), 46 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1670 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

860 
WUUS53 KLSX 071816
SVRLSX
ILC013-083-071845-
/O.NEW.KLSX.SV.W.0169.140707T1816Z-140707T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
116 PM CDT MON JUL 7 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTHWEST ILLINOIS...
  WEST CENTRAL JERSEY COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 145 PM CDT

* AT 115 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARDIN...AND
  MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HARDIN...BATCHTOWN...MEPPEN AND FIELDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3917 9061 3914 9062 3912 9060 3916 9058
      3913 9046 3908 9048 3910 9060 3898 9056
      3899 9068 3908 9069 3911 9068 3914 9071
      3920 9072
TIME...MOT...LOC 1816Z 293DEG 23KT 3912 9066

HAIL...1.00IN
WIND...60MPH

$$

TILLY
1 follow-up statement
333 
WWUS53 KLSX 071844
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
144 PM CDT MON JUL 7 2014

ILC013-083-071854-
/O.EXP.KLSX.SV.W.0169.000000T0000Z-140707T1845Z/
JERSEY IL-CALHOUN IL-
144 PM CDT MON JUL 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN AND WEST CENTRAL
JERSEY COUNTIES WILL EXPIRE AT 145 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA. ANOTHER SEVERE THUNDERSTORM WARNING REMAINS IN 
EFFECT FOR SOUTHERN PORTIONS OF JERSEY COUNTY UNTIL 200 PM. 

LAT...LON 3917 9061 3914 9062 3912 9060 3916 9058
      3913 9046 3908 9048 3910 9060 3898 9056
      3899 9068 3908 9069 3911 9068 3914 9071
      3920 9072
TIME...MOT...LOC 1844Z 293DEG 22KT 3904 9047

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:12 PM CDT, 4 minutes earlier.

Area forecast discussion, Jul 7, 1:12 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
112 PM CDT Mon Jul 7 2014

.SHORT TERM:  (Through Late This Afternoon)
Issued at 428 AM CDT Mon Jul 7 2014

Weak cold front near a KCID-KSTJ line at 08z is forecast to drift
south and become stationary from northern Missouri into central IL
during the day today.

Potential convective trends are the main forecast problem today.
Initially for early this morning, concern is for potential
convection developing ahead of weak cold front, primarily from
forcing of the low level jet in advance of the boundary. While there
is almost no precip currently over the area, some of the explicit
hi-res models suggest some development (albeit spotty) this morning
and will keep low PoPs going due to this threat of "sunrise
surprise", with slightly higher PoPs over southern IL where forcing
of low level jet should be somewhat stronger.  Given the warm moist
airmass and the degree of instability that the AMS will attain
almost any areas along and south of the front will have some
potential for thunderstorms this afternoon.  However, there is very
good agreement in the explict solutions as well as the synoptic
models that the threat of convection will be greatest over southeast
sections of the CWA during the afternoon hours.  Greater PoPs in
this area seems reasonable since this part of the FA will be on the
eastern fringes of the warmer mid-level temps, with low level warm
advection providing the necessary lift of the very unstable airmass.
Third area of concern is elevated convection now forming over se NE.
Believe that main push of this activity will be to the southeast and
it will likely remain west of our CWA, so have not pin-pointed any
PoP threat associated with this feature in our CWA at this time.

Although large scale shear is quite weak, given the degree
of instability (MUCAPES 4000-5000 j/kg) a few of the storms this
afternoon may poise a pulse-type severe weather threat. Certainly,
the main severe weather concern will be tonight with the expected
MCS.  See the long-range discussion for more on this.

Outside of the thunderstorm threat, today is going to be a steamy
July day, with dewpoints pooling along the stalled frontal boundary
teaming up with the very warm AMS...progged to be in the 20-22C
range at 850 mb along and west of the Mississippi River.   I've gone
a bit higher than consensus guidance on dewpoints, which combined
with afternoon highs in the mid 90s will place the heat index in the
100-105 range from mid MO into and just southeat of STL metro...just
below advisory criteria.

Truett

.LONG TERM:  (Tonight through Sunday)
Issued at 428 AM CDT Mon Jul 7 2014

An MCS is expected to move east southeastward through the northern
half of our forecast area late this evening and overnight due to
strong low level warm air advection and moisture convergence on the
nose of a w-swly low level jet ahead of a shortwave dropping
southeastward into the region and over a cold front which will shift
slowly southeastward into central MO late tonight.  Plenty of
low-mid level moisture and instability with the NAM model increasing
tke K indices into the lower 40s over central MO by 06z Tuesday with
surface LI values only down to -5 to -6 in this region by this
time.  Low-mid level wind shear will be increasing tonight as a
50-60 kt mid level wind max drops southeastward into northwest MO by
12z Tuesday.  There will be the potential for damaging wind gusts,
possibly large hail, and definitely heavy rainfall with this
nocturnal MCS.  The best chance of severe weather and heavy rainfall
tonight should be along and north of Interstate 70.  The MCS should
gradually weaken and move east of our forecast area Tuesday morning
with scattered convection likely developing across southeast MO and
southwest IL Tuesday afternoon along the cold front.  This
convection should shift south southeast of the forecast area by late
Tuesday night as the cold front continues to move southeastward with
low level cold air advection and drying as a surface ridge builds
southeastward into our area behind the cold front.  Cooler and less
humid weather is expected for Tuesday night through Wednesday night
with 850 mb temperatures falling to around 12-15 degrees C across
our forecast area.  A warming trend will begin Thursday night and
Friday as the upper level trough over the Great Lakes region moves
east with rising upper level heights over our region along with
surface winds becoming southerly as the surface ridge shifts east of
the area.  Showers and storms may move across the northern half of
our forecast area on Friday due to low-mid level warm air advection
ahead of a shortwave moving east southeastward through the northern
Plains.  The GFS model builds an upper level ridge northeastward
into our area by Saturday morning.  The ECMWF model keeps the upper
level ridge suppressed further south due to shortwave energy
eventually digging an upper level trough over the Great Lakes region
on Sunday.  The ECMWF model would lead to a cooler and wetter
pattern for the weekend compared to the GFS model.  For now will
keep pops low and temperatures close to normal values for early to
mid July.

GKS

&&

.AVIATION:  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1235 PM CDT Mon Jul 7 2014

Focus will be TSRA this afternoon and tonight. A surface fnt
remains across the region. TSRA are expected to develop along and
just S of this fnt with SUS/CPS most likely to be impacted by
storms. Large TSRA complex still expected to develop across NEB/KS
region late this afternoon into the evening. This MCS is expected
to track SE impacting all terminals late this evening into the
early morning hours Tues. This MCS will be capable of producing
severe wind gusts in excess of 60 kts. TSRA shud diminish by
sunrise Tues with VFR conditions expected thru the morning.

Specifics for KSTL: Chances for TSRA continue thru this afternoon.
Still expect a large MCS to move thru the area during the early
morning hours Tues. Severe wind gusts in excess of 60 kts will be
possible with this MCS. TSRA shud diminish by sunrise leaving the
remainder of the TAF period as VFR.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 7, 5:08 AM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
508 AM CDT MON JUL 7 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081015-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
508 AM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE
STORMS MAY BE SEVERE...MAINLY THIS AFTERNOON AND TONIGHT. THESE
SEVERE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL. HEAVY RAINFALL IS POSSIBLE WITH THUNDERSTORMS TONIGHT.

MAJOR RIVER FLOODING WILL BE TAKING PLACE AT SEVERAL LOCATIONS ON
THE MISSISSIPPI RIVER NORTH OF GRAFTON. PLEASE SEE THE APPROPRIATE
FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY EVENING.
SEVERE STORMS ARE POSSIBLE ACROSS SOUTHEAST MISSOURI.

THE CHANCE OF THUNDERSTORMS WILL RETURN THURSDAY NIGHT AND
CONTINUE THROUGH SUNDAY.

MAJOR RIVER FLOODING WILL EXPAND TO MANY LOCATIONS ON THE
MISSISSIPPI RIVER NORTH OF GRAFTON FOR MUCH OF THE WEEK. MAJOR
FLOODING IS ALSO FORECAST ALONG ON THE CUIVRE RIVER AT OLD MONROE
AND ALONG THE ILLINOIS RIVER AT HARDIN.  PLEASE SEE THE
APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT SEVERE WEATHER AND HEAVY RAINFALL TO THE
NATIONAL WEATHER SERVICE.

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:32 PM CDTRiver Flood WarningLSXSaint Clair10 days
Jul 7, 1:12 PM CDTSevere Thunderstorm WarningLSXJersey, Madison38 min
Jul 7, 1:58 PM CDTSevere Thunderstorm WarningLSXMacoupin, Madison35 min
Jul 7, 3:15 PM CDTSevere Thunderstorm WarningLSXClinton, Marion, Washington35 min
Jul 7, 6:42 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.